Texas, 2012Drought in Texas, December 18 to 31, 2012
December 18 to 31, 2012 · NWS BRO · 4 events in 4 counties and zones
December ended drier than it started, with very little rain seen during the latter half of the month. The general lack of rain allowed for drought conditions to intensify across inland counties of Deep South Texas and the Rio Grande Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
December ended drier than it started, with very little rain seen during the latter half of the month. The general lack of rain allowed for drought conditions to intensify across inland counties of Deep South Texas and the Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 17, 11:54 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 17, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1154 PM CST MON DEC 17 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...CLEAR SKIES AND L/V WINDS WILL CONTINUE OVERNIGHT.
SOUTHEAST FLOW RESUMES BRIGHT AND EARLY TUESDAY
MORNING...INCREASING TO 15G25KTS DURING THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 456 PM CST MON DEC 17 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...FOR THE 00Z TAFS...VFR THROUGH THE PERIOD. HIGH
PRESSURE NORTH OF THE AREA WILL SHIFT TO THE EAST THROUGH THE
PERIOD. WINDS WILL SLOWLY VEER FROM THE EAST THIS EVENING TO THE
SOUTHEAST TUESDAY. PRESSURE GRADIENT INCREASES TUESDAY WITH GUSTS
TO 20 KNOTS POSSIBLE IN THE AFTERNOON HOURS. DRY AIR FILTERING IN
AT ALL LEVELS WILL PRECLUDE MUCH IN THE WAY OF CLOUDS THIS TAF CYCLE.
PREV DISCUSSION... /ISSUED 144 PM CST MON DEC 17 2012/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...VSBL SATL INDICATES
THAT THE LAST OF THE CLD COVER TRAILING THE COLD FRONT MOVING
OFFSHORE HAS CLEARED FROM THE LOWER RGV AS DRIER AND A LITTLE COOLER
AIR FILTERS INTO THE REGION FROM THE NORTH. SURFACE DEW POINTS ARE
CRASHING OUT AT THIS TIME. EXPECT THESE LOW DEW POINTS TO COMBINE
WITH THE CLEAR SKIES AND LIGHTER SURFACE WINDS TONIGHT TO ALLOW THE
OVERNIGHT LOWS TO BOTTOM OUT TONIGHT AS THE RADIATIONAL EFFECTS KICK
IN. THE LOW LEVEL DEW POINTS WILL THEN START TO INCREASE TOMORROW AS
THE SURFACE FLOW SHIFTS AROUND AND STARTS COMING IN OFF OF THE GULF
OF MEX. THIS RETURNING FLOW...DUE TO THE EASTWARD PROGRESSION OF THE
SURFACE RIDGE OVER THE GULF COAST REGION...WILL ALSO INCREASE THE
WAA TUES INTO TUES NIGHT ALLOWING THE TEMPS TO WARM UP PRETTY
QUICKLY. THIS WARMING WILL ALSO BE ENHANCED TOMORROW DUE TO THE
ABUNDANT SUNSHINE AND DRY SOIL CONDITIONS.
FOR HIGH TEMPS TOMORROW WILL LEAN TOWARDS THE WARMER MET NUMBERS.
FOR MINS WILL GO WITH A BLEND OF THE MAV AND MET NUMBERS. NIL POPS
WILL PREVAIL THROUGH TUES NIGHT.
WILL INTRODUCE SOME FOG FOR WED MORNING AS THE SURFACE DEW POINTS
WILL BE REBOUNDING ENOUGH THAT SOME PATCHY STUFF MAY BE POSSIBLE.
THE SE SURFACE FLOW WILL LIKELY BE STRONG ENOUGH TO LIMIT ANY
WIDESPREAD OR DENSE FOG.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...THERE MAY BE SOME LINGERING
AREAS OF LOW CLOUDS AND FOG ACROSS PORTIONS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY WEDNESDAY MORNING...BUT THOSE WILL MIX OUT AS
THE DAY PROGRESSES AND THE SOUTH TEXAS WIND MACHINE BEGINS TO CRANK.
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL INTERACT WITH
DEEPENING LOW PRESSURE OVER THE SOUTHERN HIGH PLAINS AND NORTH TEXAS
TO CREATE BREEZY TO WINDY SOUTH WINDS AND VERY WARM HIGH TEMPS IN
THE 80S. A COLD FRONT WILL BEGIN TO TRAVERSE SOUTH ACROSS THE CWA
WEDNESDAY NIGHT AFTER MIDNIGHT...AND OVERNIGHT LOWS WILL THEREFORE
HAVE A CHANCE TO DECREASE INTO THE 50S. LOW CEILINGS AND AREAS OF
FOG WILL AGAIN BE A POSSIBILITY IN THE PREDAWN HOURS OF THURSDAY.
WENT AHEAD AND INTRODUCED ISOLATED...20 PERCENT CHANCE...SHOWERS AND
TSTMS MOVING FROM NORTHWEST TO SOUTHEAST EAST THURSDAY MORNING.
TEMPS ON THURSDAY WILL STRUGGLE TO GET OUT OF THE 60S UNDER MDT TO
BREEZY NORTH WINDS...AND IT WILL BE MUCH DRIER BY MID DAY...WITH
FIRE WEATHER CONCERNS. CONDITIONS OF WIND...RELATIVE HUMIDITY AND
DRYNESS MAY MEET CRITERIA FOR A FIRE DANGER STATEMENT HIGHLIGHTING
AN ENHANCED RISK OF WILDFIRE GROWTH AND SPREAD.
MUCH COOLER LOW TEMPS CAN BE EXPECTED THURSDAY NIGHT...IN THE MID
30S ACROSS NORTHERN AREAS TO THE MID 40S AROUND BROWNSVILLE...WITH
INCOMPLETE CLEARING DUE TO A WESTERLY FLOW IN THE MID LEVELS. HIGH
PRESSURE WILL SHIFT EAST TO THE LOWER MISSISSIPPI VALLEY AND THE
SOUTHEAST UNITED STATES ON FRIDAY...WITH WINDS DECREASING AND
SHIFTING FROM NORTH TO SOUTHEAST. THE WEEKEND FORECAST WILL BE ONE
OF MODERATION...WITH HIGH PRESSURE OVER THE SOUTHEAST U.S....MOIST
RETURN FLOW AND PERHAPS SOME COASTAL SHOWERS. UNSETTLED CONDITIONS
WILL DEVELOP MORE OVER THE MIDDLE AND UPPER TEXAS COASTAL AREAS WITH
MOISTURE MOVING UP FROM THE SOUTH AND INSTABILITY IN THE ZONAL H5
FLOW OVERHEAD.
MARINE...
TONIGHT THROUGH TUESDAY NIGHT...CURRENT OBS FROM THE BAY AND GULF
WATERS INDICATE A MODERATE NORTHERLY SURFACE FLOW THAT IS ALREADY
STARTING TO WEAKEN OVER THE MARINE LOCATIONS. THIS IS ALLOWING THE
SWELLS AT BUOY020 TO FALL TO AROUND THE 4 FT MARK THIS AFTERNOON.
THE PGF WILL CONTINUE SLACKEN OVERNIGHT BUT WILL INCREASE AS THE
SE LOW LEVEL FLOW RETURNS. THIS WILL ALLOW THE BAY AND GULF WATERS
TO REBOUND SOME LATE TUES...BUT NOT ENOUGH TO REQUIRE ANY SCAS AT
THIS TIME.
WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE OVER THE SOUTHEAST UNITED
STATES WILL INTERACT WITH DEEPENING LOW PRESSURE OVER THE SOUTHERN
HIGH PLAINS TO STRENGTHEN SOUTHEAST WINDS EARLY WEDNESDAY. LOW END
SMALL CRAFT ADVISORY CONDITIONS WILL BE IN PLAY FOR ALL LOWER TEXAS
COAST MARINE ZONES WEDNESDAY THROUGH EVENING. SEAS WILL BUILD TO
BETWEEN 5 AND 7 FEET OFFSHORE. A COLD FRONT AND HIGH PRESSURE WILL
DISPLACE THE EJECTING LOW PRESSURE AREA WEDNESDAY NIGHT...ALLOWING
SOUTH WINDS TO TEMPORARILY DIMINISH. THE COLD FRONT WILL ARRIVE AT
OR NEAR DAWN THURSDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS...
AND VERY STRONG NORTHWEST TO NORTH WINDS IN ITS WAKE. SMALL CRAFT
ADVISORY CONDITIONS WILL BE VERY LIKELY...AND A GALE WARNING IS A
POSSIBILITY DUE TO THE POTENTIAL FOR SEVERAL HOURS OF GALE FORCE
GUSTS. WAVE HEIGHTS WILL INCREASE TO BTWN 10 AND 12 FT BY THURSDAY
AFTERNOON. ONCE THE FRONT MOVES OFFSHORE...HIGH PRESSURE WILL SETTLE
OVER THE NORTHWEST GULF OF MEXICO AND THE NORTHERN GULF COAST...WITH
STEADILY IMPROVING CONDITIONS. WINDS WILL BECOME LIGHT EAST TO SE BY
FRIDAY...WITH SEAS DECREASING TO MODERATE...AROUND 3 TO 5 FEET.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64
Hazardous weather outlook, Dec 17, 5:09 AM CST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 AM CST MON DEC 17 2012
TXZ248>257-181200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
509 AM CST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-181200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
509 AM CST MON DEC 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SOUTH WINDS WILL INCREASE ON WEDNESDAY POSSIBLY REACHING SMALL
CRAFT ADVISORY STATUS. A STRONG COLD FRONT IS FORECAST TO ARRIVE
SOMETIME ON THURSDAY. THIS FRONT IS COULD PRODUCE GALE FORCE
SUSTAINED WINDS AND SEAS OF 10 FEET THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Starr
- When
- December 18, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
A general lack of rainfall continued through the second half of the month across Starr County. The only rainfall reported for the latter half of the month occurred on the 30th, with 0.07 inches reported by a co-op observer at Falcon Dam. This lack of rainfall allowed for drought conditions to intensify and Exceptional (D4) drought conditions returned to the county and spread west to encompass the SE corner. Meanwhile, the rest of the eastern half of Starr County slid into Extreme (D3) drought conditions, while the western half remained in Severe (D2) drought conditions.
Drought, Jim Hogg
- When
- December 18, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Rainfall was spotty and generally lacking through the latter half of December. Extreme (D3) drought conditions spread further west across Jim Hogg County, with the vast majority of the county encompassed in Extreme (D3) drought conditions. A sliver in the far NE corner of the county, remained in Exceptional (D4) drought conditions, while the far SW corner of the county and the far NW corner of the county (closest to Zapata County), held onto Severe (D2) drought conditions.
Drought, Hidalgo
- When
- December 18, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A general lack of rain summed up the second half of December across Hidalgo County. This lack of rainfall allowed Exceptional (D4) drought conditions to develop and spread west, encompassing the eastern half of Hidalgo County. The western half of the county remained in D3 drought conditions.
Drought, Brooks
- When
- December 18, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The lack of rainfall continued through the end of the month, resulting in deteriorating drought conditions across portions of Brooks County. The Exceptional (D4) drought conditions line moved west slightly, leaving only the SW corner of the county in Extreme (D3) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 18 to 19, 201275 kt wind · 8 events
- Heavy Snow in Maine, December 18 to 19, 20128 events
- Winter Weather in South Dakota, December 18, 20126 events
- Dense Fog in West Virginia, December 18, 20124 events
- Winter Storm in Colorado, December 18 to 19, 20124 events
- Winter Weather in Minnesota, December 18, 20123 events
- Winter Weather in Iowa, December 18, 20123 events
- Dense Fog in Maryland, December 18, 20122 events
- Drought in Texas, December 18 to 31, 2012$5,000 · 2 events
- Blizzard and High Wind in Alaska, December 18, 201269 kt wind · 2 events
- Waterspout in Gulf of Mexico, December 18, 20121 event
- Coastal Flood in New Hampshire, December 18, 2012$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421655, 421656, 421657, 421658.